Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 316, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 21, 2021, 9:06 PM EDT for Indiana County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2021, 9:06 PM EDT (01:06 UTC)
- Expired
- Oct 21, 2021, 9:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Indiana County, PA
The radar
The State College radar (KCCX), 79 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -217 m²/s²
- 0-3 km storm-relative helicity
- -146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
546
WUUS51 KPBZ 220106
SVRPBZ
PAC063-220130-
/O.NEW.KPBZ.SV.W.0316.211022T0106Z-211022T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
906 PM EDT Thu Oct 21 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
East central Indiana County in west central Pennsylvania...
* Until 930 PM EDT.
* At 905 PM EDT, a severe thunderstorm was located 9 miles west of
Northern Cambria, or 10 miles east of Indiana, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Clymer, Cherry Tree, Dixonville, Commodore, and Yellow Creek State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4072 7881 4056 7888 4054 7903 4073 7908
4080 7881 4072 7880
TIME...MOT...LOC 0105Z 257DEG 44KT 4066 7896
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
937
WWUS51 KPBZ 220113
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
913 PM EDT Thu Oct 21 2021
PAC063-220130-
/O.CON.KPBZ.SV.W.0316.000000T0000Z-211022T0130Z/
Indiana PA-
913 PM EDT Thu Oct 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR EAST CENTRAL INDIANA COUNTY...
At 913 PM EDT, a severe thunderstorm was located near Northern
Cambria, or 14 miles north of Nanty-Glo, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Clymer, Cherry Tree, Dixonville, Commodore, and Yellow Creek State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4072 7881 4056 7888 4054 7903 4073 7908
4080 7881 4072 7880
TIME...MOT...LOC 0113Z 254DEG 36KT 4068 7886
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$622
WWUS51 KPBZ 220123
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
923 PM EDT Thu Oct 21 2021
PAC063-220133-
/O.EXP.KPBZ.SV.W.0316.000000T0000Z-211022T0130Z/
Indiana PA-
923 PM EDT Thu Oct 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL INDIANA COUNTY
WILL EXPIRE AT 930 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4072 7881 4056 7888 4054 7903 4073 7908
4080 7881 4072 7880
TIME...MOT...LOC 0123Z 257DEG 44KT 4070 7874
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 8:49 PM EDT, 17 minutes earlier.
Area forecast discussion, Oct 21, 8:49 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 849 PM EDT Thu Oct 21 2021 .SYNOPSIS... Showers will persist for the next couple of days as upper low pressure encroaches over the region. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... The overall forecast trend remains on track as low pressure continues to across the Great Lakes - dragging a cold front acrs the Upr OH this eve. Thunderstorms will end with that passage but an additional embedded shortwave may provide enough vertical motion to promote localized light showers and/or drizzle early Friday morning given the saturating boundary layer in a cold advection regime. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... A series of shortwaves with their jet maxima will cross the region Friday through Saturday as upper trough remains positioned over the Great Lakes. Periods of mostly isolated showers are possible while clouds remain fairly abundant. The lack of warming and insolation plus remnant cold advection will keep area temperature a few degrees below normal. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Surface low pressure is expected to deepen and slowly lift from the Central Plains Sunday in response to a developing trough/jet moving through the area. The associated warm front will lift northward into the Ohio River Valley as flow aloft becomes more zonal, with strengthening jet support and warm/moist advection leading to increased stratiform rain chances Sunday afternoon into Monday. The low and upper trough should cross the region Monday into Tuesday, bringing widespread rain and slightly cooler temperature. Drier and unseasonably warm should develop thereafter as notable ridging is expected to build in advance of the next low pressure system. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... Convection will quickly diminish after FROPA due to cold, dry advection. Additional shortwave pulses from the overhead trough should support MVFR/IFR cig development and even patchy sprinkles/drizzle on Friday morning. .Outlook... Periodic restrictions are expected through the weekend due to upper troughing, with weak pulses creating localized brief rain chances. More widespread restrictions and precipitation is likely late Sunday into early next week with the next low pressure system. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Oct 21, 2:41 AM EDT, 18 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 241 AM EDT Thu Oct 21 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-220645- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 241 AM EDT Thu Oct 21 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Isolated strong to damaging wind gusts will be possible in the strongest storms this afternoon and evening with a crossing cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Oct 21, 8:44 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
844 PM EDT THU OCT 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND DMG SLIPPERY ROCK 41.07N 80.06W
10/21/2021 BUTLER PA SOCIAL MEDIA
REPORTS OF TREES DOWN AND UPROOTED IN SLIPPERY ROCK.
POSSIBLE TORNADO
&&
EVENT NUMBER PBZ2102436
MFLocal storm report, Oct 21, 8:45 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 PM EDT THU OCT 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG HOUSTON 40.25N 80.21W
10/21/2021 WASHINGTON PA FIRE DEPT/RESCUE
DAMAGE TO HOMES, WITH TREES ALSO DOWN. POSSIBLE TORNADO
DAMAGE. DAMAGE OCCURED OVER A FEW BLOCKS.
&&
EVENT NUMBER PBZ2102437
07Local storm report, Oct 21, 8:50 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 PM EDT THU OCT 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG 3 S HAMPTON TOWNSHIP 40.54N 79.95W
10/21/2021 ALLEGHENY PA 911 CALL CENTER
NUMEROUS WIRES DOWN
&&
EVENT NUMBER PBZ2102438
07Local storm report, Oct 21, 8:52 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 PM EDT THU OCT 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 E NEW PHILADELPHIA 40.49N 81.42W
10/21/2021 TUSCARAWAS OH SOCIAL MEDIA
STRUCTURAL DAMAGE TO A GARAGE DOOR ALONG SUNSET LANE
&&
EVENT NUMBER PBZ2102439
MFSpecial weather statement, Oct 21, 8:59 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
859 PM EDT Thu Oct 21 2021
PAZ023-220130-
Indiana PA-
859 PM EDT Thu Oct 21 2021
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL INDIANA COUNTY
THROUGH 930 PM EDT...
At 859 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indiana, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Indiana, Clymer, Chevy Chase Heights, Ernest, Cherry Tree,
Dixonville, Commodore, Brush Vly, and Yellow Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4072 7881 4056 7888 4053 7913 4071 7917
4080 7881 4072 7880
TIME...MOT...LOC 0059Z 258DEG 44KT 4064 7906
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Oct 21, 9:05 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
905 PM EDT THU OCT 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG 1 WSW BOWER HILL 40.25N 80.09W
10/21/2021 WASHINGTON PA 911 CALL CENTER
1 HOME DESTROYED AND TREES DOWN ALONG HILL PLACE ROAD
&&
EVENT NUMBER PBZ2102440
MFThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:07 PM EDT | Tornado Warning | PBZ | Allegheny, Washington | 23 min |
| Oct 21, 8:59 PM EDT | Special Weather Statement | PBZ | Indiana | 31 min |
| Oct 21, 9:15 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 15 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.